Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2020, 6:42 PM CDT for Pecos County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2020, 6:42 PM CDT (23:42 UTC)
- Expired
- May 11, 2020, 7:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 140 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:55 PM CDT | HAIL 2.5 | 14 Se Fort Stockton, TX | ALONG HWY 285. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369
WUUS54 KMAF 112342
SVRMAF
TXC371-120045-
/O.NEW.KMAF.SV.W.0053.200511T2342Z-200512T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
642 PM CDT Mon May 11 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
* Until 745 PM CDT.
* At 642 PM CDT, a severe thunderstorm was located 11 miles southeast
of Fort Stockton, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Fort Stockton.
This includes Interstate 10 between mile markers 259 and 285.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3090 10291 3097 10277 3081 10220 3052 10240
3041 10287
TIME...MOT...LOC 2342Z 298DEG 11KT 3080 10272
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
102 follow-up statements
921
WWUS54 KMAF 120005
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
705 PM CDT Mon May 11 2020
TXC371-120045-
/O.CON.KMAF.SV.W.0053.000000T0000Z-200512T0045Z/
Pecos TX-
705 PM CDT Mon May 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL PECOS COUNTY...
At 705 PM CDT, a severe thunderstorm was located 17 miles southeast
of Fort Stockton, moving southeast at 10 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Fort Stockton.
This includes Interstate 10 between mile markers 259 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3090 10291 3097 10277 3072 10230 3050 10251
3041 10287
TIME...MOT...LOC 0005Z 329DEG 11KT 3070 10271
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
$$
10766
WWUS54 KMAF 120022
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT Mon May 11 2020
TXC371-120045-
/O.CON.KMAF.SV.W.0053.000000T0000Z-200512T0045Z/
Pecos TX-
722 PM CDT Mon May 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL PECOS COUNTY...
At 719 PM CDT, a severe thunderstorm was located 20 miles southeast
of Fort Stockton, moving southeast at 10 mph. Tennis ball size hail
was reported on US 285 22 miles SE of Fort Stockton with this storm.
HAZARD...Tennis ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Fort Stockton.
This includes Interstate 10 between mile markers 259 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3090 10291 3097 10277 3072 10230 3050 10251
3041 10287
TIME...MOT...LOC 0019Z 303DEG 9KT 3068 10271
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:37 PM CDT, 5 minutes earlier.
Area forecast discussion, May 11, 6:37 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 637 PM CDT Mon May 11 2020 .DISCUSSION... && .AVIATION... Have Thunderstorms over/near most TAF sites at this time and included in all TAFS. Currently a Severe Thunderstorm Watch is in effect until midnight CDT... these storms capable of producing large hail and wind gusts in excess of 50kts. If storms continue to move east an AWW will be needed for MAF in the next hour or two. Expect after 05z conditions to quieten down. && .PREV DISCUSSION... /issued 231 PM CDT Mon May 11 2020/ DISCUSSION... The steering flow this week will be text book zonal flow with westerly winds bringing a series of week disturbances across the area. The first weak upper trough will cause storms to develop this afternoon and move east into the Permian Basin later this evening. Instability and shear is enough that any storms could become severe with large hail and strong winds the primary threat. See SPCs SWODY1 for more details. Tuesday dries out due to weak upper ridging then another round of possibly severe storms is expected Wednesday with the passage of another trough. Another one day break then a third disturbance arrives Friday increasing rain chances again, this time mainly for the eastern Permian Basin and lower Trans Pecos though rain chances may be pulled back farther west in subsequent forecasts. Temperatures throughout this week will be near normal with highs in the upper 80s to lower 90s. The lack of an amplified upper level ridge or strong cold front will prevent much of a departure from the mean for temps. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 89 67 91 / 50 10 10 20 Carlsbad 57 93 58 93 / 30 0 0 0 Dryden 64 92 67 91 / 40 10 0 30 Fort Stockton 61 91 65 91 / 60 10 0 30 Guadalupe Pass 54 82 56 82 / 20 0 0 0 Hobbs 55 89 58 91 / 50 0 0 10 Marfa 51 86 53 87 / 40 0 0 20 Midland Intl Airport 61 91 67 92 / 50 10 0 20 Odessa 61 91 66 92 / 50 0 0 20 Wink 59 94 62 95 / 50 0 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 11, 2:15 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Mon May 11 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible across much of the area through tonight, especially this evening. A few storms may become strong to severe accompanied by damaging winds and large hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of thunderstorms is expected Wednesday across west Texas. A few storms could be strong to severe with locally heavy rainfall possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon or early this evening. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 11, 5:54 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 454 PM MDT Mon May 11 2020 NMZ034-112330- Southern Lea County NM- 454 PM MDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 530 PM MDT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over Jal, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jal, Jal Airport and Bennett. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern New Mexico. LAT...LON 3201 10332 3219 10330 3223 10307 3201 10307 TIME...MOT...LOC 2254Z 267DEG 12KT 3211 10323 10
Local storm report, May 11, 6:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
603 PM CDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 NW FORT STOCKTON 30.90N 102.90W
05/11/2020 E1.75 INCH Pecos TX EMERGENCY MNGR
&&
MSCHULDTSpecial weather statement, May 11, 6:07 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 607 PM CDT Mon May 11 2020 TXZ060-061-067-112345- Ector TX-Ward TX-Winkler TX- 607 PM CDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ECTOR...NORTH CENTRAL WARD AND SOUTHERN WINKLER COUNTIES UNTIL 645 PM CDT... At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near Wink, moving northeast at 30 mph. This storm will impact SH 18. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kermit, Wink and Notrees. A Severe Thunderstorm Watch remains in effect until midnight CDT for western Texas. LAT...LON 3155 10314 3171 10326 3204 10285 3179 10261 TIME...MOT...LOC 2306Z 235DEG 25KT 3171 10308 80
Local storm report, May 11, 6:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
614 PM CDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL FORT STOCKTON 30.89N 102.89W
05/11/2020 E1.25 INCH PECOS TX PUBLIC
&&
SAMANTHA.ZUBERSpecial weather statement, May 11, 6:30 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 630 PM CDT Mon May 11 2020 NMZ034-TXZ050-060-061-120015- Southern Lea County NM-Andrews TX-Ector TX-Winkler TX- 630 PM CDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN ECTOR...SOUTHWESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 715 PM CDT/615 PM MDT/... At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong thunderstorm near Jal Airport, or near Jal, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jal, Goldsmith and Jal Airport. A Severe Thunderstorm Watch remains in effect until midnight CDT/1100 PM MDT/ for southeastern New Mexico...and western Texas. LAT...LON 3196 10319 3222 10317 3226 10267 3192 10259 TIME...MOT...LOC 2329Z 271DEG 15KT 3209 10309 87
Local storm report, May 11, 6:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST CASTOLON 29.14N 103.51W
05/11/2020 M63 MPH BREWSTER TX MESONET
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:09 PM CDT | Special Weather Statement | MAF | Loving | 36 min |
| May 10, 8:54 PM CDT | Special Weather Statement | MAF | 36 min | |
| May 10, 11:14 PM CDT | Areal Flood Warning | MAF | Brewster | 3 hr |
| May 11, 4:20 PM CDT | Special Weather Statement | MAF | Culberson | 25 min |
| May 11, 4:39 PM CDT | Special Weather Statement | MAF | Ward | 36 min |
| May 11, 4:45 PM CDT | Special Weather Statement | MAF | 45 min | |
| May 11, 5:02 PM CDT | Special Weather Statement | MAF | Dawson | 43 min |
| May 11, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| May 11, 5:47 PM CDT | Special Weather Statement | MAF | Dawson | 43 min |
| May 11, 5:52 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| May 11, 5:54 PM CDT | Special Weather Statement | MAF | Winkler | 36 min |
| May 11, 6:01 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 11, 6:07 PM CDT | Special Weather Statement | MAF | Winkler | 38 min |
| May 11, 6:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 63 min |
| May 11, 6:14 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 11, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| May 11, 6:30 PM CDT | Special Weather Statement | MAF | Winkler | 45 min |
| May 11, 6:33 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 57 min |
| May 11, 6:45 PM CDT | Areal Flood Advisory | MAF | Ward, Winkler | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.